Funnel Cloud, Bates
- When
- April 25, 3:09 PM CST
- Where
- Bates County, 1 mi NW of Merwin
- Reported by
- Law Enforcement
- Coordinates
- 38.410, -94.613
Funnel cloud was observed near Merwin.
combined to bring stormy conditions to west central Missouri on April 25th. Large hail and heavy rains with flash flooding were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A cold front and upper level storm system...combined to bring stormy conditions to west central Missouri on April 25th. Large hail and heavy rains with flash flooding were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 25, 10:38 AM CST, 4 hours 31 minutes earlier.
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
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 104 PM CDT WED APR 25 2007 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-261815- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE- JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER- PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR- BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY- RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD- CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY- 104 PM CDT WED APR 25 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING IN AREAS MAINLY TO THE SOUTH OF A LINE FROM PAOLA KANSAS TO WARRENSBURG AND BOONVILLE MISSOURI. THE MAIN THREAT FROM THE STORMS WILL BE LARGE HAIL...ALTHOUGH DAMAGING WINDS AND ISOLATED TORNADOES CAN NOT BE TOTALLY RULED OUT. FURTHER TO THE NORTH...TOWARD THE MISSOURI RIVER SMALLER HAIL MAY OCCUR WITH THE THUNDERSTORMS. ANOTHER CONCERN WILL BE THE POTENTIAL FOR HEAVY RAIN...FOCUSED NORTH OF THE TRACK OF THE SURFACE LOW...WHICH IS EXPECTED TO MOVE FROM EXTREME NORTHEAST OKLAHOMA EARLY THIS AFTERNOON TO SOUTHWEST MISSOURI THIS EVENING. AREAS FROM AROUND MOUND CITY AND PAOLA KANSAS TO BELTON...HARRISONVILLE...BUTLER...CONCORDIA...WARRENSBURG...CLINTON... MARSHALL...SEDALIA...FAYETTE AND BOONVILLE MISSOURI MAY SEE THIS HEAVY RAIN. LOCAL AREA RIVERS MAY EXPERIENCE FLOODING PROBLEMS IF THIS RAIN OCCURS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL STILL BE POSSIBLE IN CENTRAL AND NORTH CENTRAL MISSOURI ON THURSDAY...BUT SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED IN AREAS TO THE SOUTH OF A LINE FROM PAOLA KANSAS TO WARRENSBURG AND BOONVILLE MISSOURI THIS AFTERNOON AND EARLY EVENING. REPORTS OF ANY FLOODING PROBLEMS ARE ALSO REQUESTED. PC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 253 PM CDT WED APR 25 2007 KSZ103-MOZ028-252030- LEAVENWORTH-PLATTE- 253 PM CDT WED APR 25 2007 ...SIGNIFICANT WEATHER ALERT FOR EASTERN LEAVENWORTH AND SOUTHERN PLATTE COUNTIES UNTIL 330 PM CDT... AT 252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PARKVILLE...MOVING NORTHWEST AT 10 MPH. PEOPLE IN LEAVENWORTH AND PLATTE COUNTIES...INCLUDING THE CITIES OF PARKVILLE...WEATHERBY LAKE AND LEAVENWORTH...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. DEROCHE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 311 PM CDT WED APR 25 2007 MOZ032-039-252045- CHARITON-SALINE- 311 PM CDT WED APR 25 2007 ...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN SALINE AND SOUTHERN CHARITON COUNTIES UNTIL 345 PM CDT... AT 307 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF SLATER...MOVING NORTH AT 20 MPH. PEOPLE IN CHARITON AND SALINE COUNTIES...INCLUDING THE CITY OF SLATER...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. DEROCHE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 321 PM CDT WED APR 25 2007 KSZ057-060-252045- LINN-MIAMI- 321 PM CDT WED APR 25 2007 ...SIGNIFICANT WEATHER ALERT FOR NORTHERN LINN AND SOUTHERN MIAMI COUNTIES UNTIL 345 PM CDT... AT 317 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LA CYGNE...MOVING NORTH AT 20 MPH. PEOPLE IN LINN AND MIAMI COUNTIES...INCLUDING THE CITIES OF LA CYGNE AND FONTANA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. DEROCHE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 324 PM CDT WED APR 25 2007 MOZ037-252100- JACKSON- 324 PM CDT WED APR 25 2007 ...SIGNIFICANT WEATHER ALERT FOR CENTRAL JACKSON COUNTY UNTIL 400 PM CDT... AT 322 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LAKE LOTAWANA...MOVING NORTH AT 15 MPH. PEOPLE IN JACKSON COUNTY...INCLUDING THE CITIES OF LAKE LOTAWANA... LEES SUMMIT...BLUE SPRINGS AND LAKE TAPAWINGO...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. DEROCHE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
350 PM CDT WED APR 25 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL 6 SE PARKER 38.27N 94.91W
04/25/2007 E1.00 INCH LINN KS TRAINED SPOTTER
&&
GAMISSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 356 PM CDT WED APR 25 2007 KSZ057-MOZ043-053-252130- BATES-CASS-MIAMI- 356 PM CDT WED APR 25 2007 ...SIGNIFICANT WEATHER ALERT FOR EASTERN MIAMI...NORTHWESTERN BATES AND SOUTHWESTERN CASS COUNTIES UNTIL 430 PM CDT... AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DREXEL...OR 8 MILES NORTHEAST OF LA CYGNE... MOVING NORTH AT 15 MPH. PEOPLE IN BATES...CASS AND MIAMI COUNTIES...INCLUDING THE CITIES OF DREXEL AND LOUISBURG...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. DEROCHE
The Pleasant Hill radar (KEAX), 54 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
7 hail, 1 funnel cloud, 1 flash flood. Local standard time, as filed.
Funnel cloud was observed near Merwin.
Hail at the intersection of Interstate 470 and Woods Chapel Road.
Heavy rains produced flash flooding in Harrisonville. Two water rescues were needed at low water crossings. Many roads in town were impassable due to high water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24294, 24295, 24296, 24297, 24298, 24299, 24300, 24301, 24293.